Connecticut, 2024

Flooding in Connecticut, January 9 to 11, 2024

January 9 to 11, 2024 · NWS ALY · 2 events in 1 county or zone

A strong storm system brought gusty winds, heavy rainfall, river flooding and a light accumulation of high elevation wet snow to northwestern Connecticut from the afternoon hours on January 9 into the early morning hours on January 10, 2024. The main impact from this system was the heavy rainfall as widespread 2 to 4 inches of rain fell across Litchfield County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A strong storm system brought gusty winds, heavy rainfall, river flooding and a light accumulation of high elevation wet snow to northwestern Connecticut from the afternoon hours on January 9 into the early morning hours on January 10, 2024. The main impact from this system was the heavy rainfall as widespread 2 to 4 inches of rain fell across Litchfield County. This resulted in flooding along the Still and Housatonic rivers with moderate to major flooding occurring along portions of the river.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 9, 9:03 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Jan 9, 9:03 PM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
903 PM EST Tue Jan 9 2024

.SYNOPSIS...
A powerful storm with multiple hazards will impact the region
into Wednesday morning. Accumulations of wet snow will occur at
higher elevations. Precipitation will transition to rain
initially at lower elevations this evening into tonight before
high terrain areas transition overnight following brief periods
of a wintry mix. Heavy rain with additional runoff contributions
from snowmelt may lead to flooding into Wednesday. Strong
southeast winds will peak tonight.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
* A powerful storm will impact the region tonight into early
  Wednesday morning with bringing very strong winds, heavy
  rainfall, flooding and wet snow to higher elevations.

* High Wind Warning remains in effect through tonight for
  southeast winds of 30 to 40 mph with gusts up to 60 mph across
  Berkshire, Bennington, Rensselaer, eastern Columbia,
  Hamilton, and Herkimer counties. The strongest wind gusts will
  occur in higher terrain areas, and along north and west
  facing slopes. These winds will blow down trees and power
  lines with power outages are expected as well as difficult
  travel.

* Wind Advisory remains in effect through tonight for the rest
  of eastern New York and the rest of western New England for
  southeast winds of 20 to 30 mph with gusts up to 55 mph. These
  winds bring the potential for downed trees/limbs leading to
  power outages.

* Winter Weather Advisory issued for eastern Windham County
  Vermont until midnight. Winter Weather Advisory remains in
  effect for northern Berkshire County until midnight and the
  southern Adirondacks and southern Green Mountains until 5 am
  Wednesday for 4 to 8 inches of wet snow and light glaze of ice
  for elevation above 1500 feet.

* Flood Watch remains in effect through Wednesday afternoon for
  Litchfield, Berkshire, Bennington, Albany, Columbia,
  Dutchess, Greene, Rensselaer, Schoharie, Ulster and southern
  Washington counties. Excessive runoff from heavy rainfall and
  snow melt may result in flooding of rivers, creeks, streams,
  and other low-lying and flood-prone locations.

.UPDATE...Main change with this update was to expand the Winter
Weather Advisory to include eastern Windham County in southern
Vermont, as snow and/or mixed precip was still falling into this
evening with temperatures in the lower 30s. Temperatures should
rise above freezing there by midnight. Allowed the Winter
Weather Advisory to expire at 8 PM for the eastern Catskills, as
temperatures have risen well above freezing. Otherwise, radar
and observations indicate wintry precip has changed to rain
across most lower elevation areas and even some higher terrain
spots and southeast winds continue to increase resulting in low
level warming. Snow and/or a wintry mix is still falling in
sheltered higher terrain areas especially in the southern
Adirondacks and southern Greens. Even in these locations
temperatures should finally rise above freezing after midnight
with a change to rain. The strongest winds have still not
commenced, although gusts of 25-40 mph have become more common
in the past hour from ASOS and NYS Mesonet obs.

.PREV DISCUSSION[0657]...No changes to headlines with this
update. We have seen colder air hold on a bit longer than
expected, so there has been a slower transition from snow to
rain fro around the Capital District northward and also west of
the Hudson Valley. So increased snowfall totals slightly based
on the slower transition and reports received. Some areas in the
southern Adirondacks and southern Greens could receive the
higher end of the expected snow accumulation of 4-8". In lower
elevations, slushy snow will continue to change to rain this
evening as temperatures finally warm. Southeast winds have been
slower to pick up as well where the cold air remained locked in,
but should steadily increase as the low level inversion
weakens.

As the surface low passes to the west of the region tonight,
more robust warm advection within low-level southeast flow will
allow temperatures to rise through this afternoon and evening,
with daytime highs occurring late in the day, in the upper 20s
to low 40s across the region. Low temperatures will occur early
tonight at nearly the same values as the system's occluded front
approaches and temperatures continue to trend upward through
the night. Snow will transition to rain initially within the
warmer river valleys, while colder air will remain more
entrenched in sheltered valleys within terrain, allowing for a
period of wintry mix and possible light icing as rain refreezes
within the cold surface layer. At higher elevations, generally
above 1500 ft, snow will accumulate more readily as temperatures
remain below freezing later into the evening. Forecast
accumulations are generally 2 to 5 inches in the eastern
Catskills and northern Berkshires, and 4 to 8 inches in the
southern Adirondacks and southern Greens. Ultimately,
precipitation will transition to rain at all elevations.

Across the region tonight, rain may be heavy at times, with
warm and moist air additionally contributing to accelerated
snowmelt which, in combination with enhanced runoff from excess
precipitation, will result in potential flooding of small creeks
and streams as well as low- lying, flood-prone, or urban areas.
The highest precipitation totals are expected in southern
areas, including the eastern Catskills, Mid-Hudson Valley, and
northwestern Connecticut, which also saw the highest snow totals
a few days ago and therefore where flood concerns are the
highest. See hydrology discussion below for additional details.

As the occluded front approaches, the pressure gradient will
tighten locally, resulting in increasing winds through the
evening and into the early overnight hours. Southeast winds of
20-30 mph with gusts up to 55 mph are expected across much of
the region where a Wind Advisory remains in effect. Closer to
the surface low in the southwestern Adirondacks and western
Mohawk Valley, as well as on the western slopes of terrain east
of the Hudson Valley (Taconics, Berkshires, and southern
Greens), southeast winds may reach 30 to 40 mph with gusts as
high as 60 mph. Gusty winds in addition to wet snow
accumulations may result in scattered to numerous power outages.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
As the surface low continues northeastward into Canada and the
occluded front exits to the east, winds will shift out of the
west to southwest at substantially lower speeds by daybreak.
Breezy conditions are nonetheless expected through much of
Wednesday. Temperatures will fall slowly through the day from
the mid 30s to mid 40s in the morning to upper 20s to upper 30s
by the late afternoon. Beneath cyclonic flow in the upper
trough, scattered showers of rain transition back to snow,
particularly from lake enhancement in the southwestern
Adirondacks and western Mohawk Valley and from upslope
enhancement in the southern Greens, where light accumulations
may occur. Temperatures dip to lows in the mid 20s to low 30s
across the region Wednesday night with some partial clearing
south and east of Albany as brief upper ridging crosses the
region.

A progressive northern stream shortwave cross the region on
Thursday. With limited moisture available, snow showers will be
restricted to western areas downstream of Lake Ontario.
Elsewhere, conditions will be dry with highs in the upper 20s to
mid 30s in high terrain and mid 30s to low 40s at lower
elevations. Temperatures will drop to lows in the upper 10s to
upper 20s across the region Thursday night.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Long term period begins at 12z Friday with upper shortwave ridging
building over the region, which will lead to a much-needed dry
period. Temperatures Friday will range from the upper 20s across the
high terrain to mid 40s along the I-84 corridor.

However, another strong storm system will impact the region Friday
night and Saturday. There is fairly strong agreement from the
guidance that the low will track well to our west, over the Great
Lakes region. This will put us on the warm side of the storm once
again, although there will likely be a period of snow to start at
least in the high terrain and possibly for some valley locations
(especially north of I-90). Similar to with the storm currently
impacting the region, snow changes to rain Friday night into
Saturday morning, and the rain could be heavy at times. Several
inches of additional snowfall is possible in the Adirondacks and
southern Greens. Total rainfall amounts look to be slightly lower
than with the current system - generally on the order of 1 to 2
inches, although with an already saturated ground and rivers/streams
running high from the recent rainfall, we will probably be dealing
with hydro issues once again. Despite the surface low deepening
potentially below 970 mb, winds currently do not look to be quite as
strong as with this current system for our cwa, mainly due to the
fact that the surface high in southeastern Canada is weaker this
weekend than with the current storm. Nevertheless, we may need
additional wind advisories, flood watches, and winter weather
advisories again with this upcoming weekend storm.

Precipitation starts Friday night and ends Saturday, with the
heaviest precipitation Friday night into Saturday morning. Behind
this system, a much colder airmass will move into the region.
Depending on the exact storm track and wind direction behind the
departing low, we may see a period of lake effect effect snow across
portions of the western Adirondacks starting Saturday evening
potentially lasting into Sunday night or Monday. The exact location
and amounts of any lake effect snow are uncertain this far out, but
if things line up as some sources of guidance are showing then
several inches of lake effect isn't out of the question.

Outside of the Adirondacks and perhaps the Mohawk Valley, drier and
cold weather is expected Saturday night through Monday. However, we
will be watching yet another potential storm system for Monday night
or Tuesday next week. With the much colder airmass in place, this
system would likely take a track south and east of our region. If it
comes close enough, then additional snow would be possible.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
Through 00z Thursday...Widespread precip occurring at all TAF
sites with rain at KPOU, rain/snow mix at KALB, a wintry mix at
KPSF, and snow at KGFL. As warmer air aloft moves in this
evening from south to north, any snow or mixed precip will
change to plain rain through around 02z Wed. Flying conditions
are mainly MVFR, except IFR at KGFL where snow is falling. The
heaviest rain is expected from around 02z-06z Wed, when MVFR
with occasional IFR likely at all TAF sites.

Steady rain should end between 07z-11z Wed, with scattered
showers and mainly MVFR conditions until around 12z. Then dry
conditions should occur after 12z Wed as drier air works in from
the west.

With surface winds still relatively light at less than 10 kt
initially this evening, will mention low level wind shear for a
few hours until surface winds increase. A southeast low level
jet around 50 kt at 2000 ft AGL is overhead.

Southeast winds will steadily increase this evening to around
15-20 kt with gusts of 25-35 kt developing. Winds will shift to
the southwest just prior to 12z wed with speeds decreasing to
around 9-12 kt with occasional gusts to around 20 kt especially
at KALB/KPSF.

Outlook...

Wednesday Night: Low Operational Impact. Breezy. NO SIG WX.
Thursday: Low Operational Impact. Slight Chance of SHRA.
Thursday Night: Low Operational Impact. Breezy. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: High Operational Impact. Breezy. Definite RA...SN.
Saturday: High Operational Impact. Breezy. Definite RA.
Saturday Night: Low Operational Impact. Breezy. Slight Chance of SHRA...SHSN.
Sunday: Moderate Operational Impact. Breezy. Chance of SHSN.

&&

.HYDROLOGY...
Flood Watch remains in effect for this evening through Wednesday
afternoon for Litchfield, Berkshire, Bennington, Albany, Columbia,
Dutchess, Greene, Rensselaer, Schoharie, Ulster and southern
Washington counties. Excessive runoff from heavy rainfall and
snow melt may result in flooding of rivers, creeks, streams, and
other low-lying and flood-prone locations.

Widespread 1 to 3 inches of rain with locally higher amounts
around 4 inches in portions of the eastern Catskills and
southern Litchfield County expected this afternoon into early
Wednesday morning as a powerful storm system impacts the
Northeast. In addition to heavy rainfall, snowmelt will added to
the runoff. Around 0.5-1.0" of liquid is available via snowmelt
from around Albany south and east, some of which may contribute
to runoff. Less snowmelt and snow/mixed precip is expected to
the north and west. Temperatures will warm into the upper 30s to
lower 50s late tonight, then drop back into the mid 20s to
lower 30s Wednesday night.

The latest Northeast River Forecast Center forecasts are
indicating minor to moderate flooding for basins within the
Flood Watch area.

Where the flood watch in effect, the Weather Prediction Center
has maintained a slight to moderate risk of excessive rainfall
in their excessive rainfall Day 1 outlook. Those prone to river
flooding and those who live in flood prone areas should maintain
a close eye on the forecasts.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through Wednesday afternoon for CTZ001-013.
     Wind Advisory until 7 AM EST Wednesday for CTZ001-013.
NY...Flood Watch through Wednesday afternoon for NYZ047-051>054-
     058>061-063>066-084.
     Wind Advisory until 7 AM EST Wednesday for NYZ039>043-047>052-
     058>060-063>066-082>084.
     High Wind Warning until 7 AM EST Wednesday for NYZ032-033-038-
     053-054-061.
     Winter Weather Advisory until 5 AM EST Wednesday for NYZ032-
     033-042-082.
MA...Flood Watch through Wednesday afternoon for MAZ001-025.
     High Wind Warning until 7 AM EST Wednesday for MAZ001-025.
     Winter Weather Advisory until midnight EST tonight for MAZ001.
VT...Flood Watch through Wednesday afternoon for VTZ013.
     Wind Advisory until 7 AM EST Wednesday for VTZ014-015.
     High Wind Warning until 7 AM EST Wednesday for VTZ013.
     Winter Weather Advisory until midnight EST tonight for VTZ015.
     Winter Weather Advisory until 5 AM EST Wednesday for VTZ013-
     014.

&&

SYNOPSIS...Picard
NEAR TERM...Picard/JPV
SHORT TERM...Picard
LONG TERM...Main
AVIATION...JPV
HYDROLOGY...IAA/JPV
Hazardous weather outlook, Jan 9, 8:12 PM EST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
812 PM EST Tue Jan 9 2024

CTZ001-013-NYZ047-051-052-058>060-063>066-084-101200-
Northern Litchfield-Southern Litchfield-Schoharie-Western Albany-
Eastern Albany-Western Greene-Eastern Greene-Western Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Southern Washington-
812 PM EST Tue Jan 9 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY AFTERNOON...
...WIND ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY...

This Hazardous Weather Outlook is for northwestern Connecticut and
east central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay rainfall amounts, flooding,
and wind damage reports to the National Weather Service in Albany
New York.

MAZ001-101200-
Northern Berkshire-
812 PM EST Tue Jan 9 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY AFTERNOON...
...HIGH WIND WARNING IN EFFECT UNTIL 7 AM EST WEDNESDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

This Hazardous Weather Outlook is for western Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Wind Warning.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay rain and snowfall amounts,
flooding, and wind damage reports to the National Weather Service in
Albany New York.

NYZ039>041-043-048>050-083-101200-
Southern Fulton-Montgomery-Northern Saratoga-Northern Washington-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Southeast Warren-
812 PM EST Tue Jan 9 2024

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY...

This Hazardous Weather Outlook is for east central New York and
eastern New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay wind damage and rainfall
reports to the National Weather Service in Albany New York.

MAZ025-NYZ053-054-061-101200-
Southern Berkshire-Western Rensselaer-Eastern Rensselaer-
Eastern Columbia-
812 PM EST Tue Jan 9 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY AFTERNOON...
...HIGH WIND WARNING IN EFFECT UNTIL 7 AM EST WEDNESDAY...

This Hazardous Weather Outlook is for western Massachusetts and
east central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay rainfall amounts, flooding,
and wind damage reports to the National Weather Service in Albany
New York.

NYZ032-033-101200-
Northern Herkimer-Hamilton-
812 PM EST Tue Jan 9 2024

...HIGH WIND WARNING IN EFFECT UNTIL 7 AM EST WEDNESDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM EST WEDNESDAY...

This Hazardous Weather Outlook is for eastern New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay rain and snowfall amounts
and wind damage reports to the National Weather Service in Albany
New York.

NYZ038-101200-
Southern Herkimer-
812 PM EST Tue Jan 9 2024

...HIGH WIND WARNING IN EFFECT UNTIL 7 AM EST WEDNESDAY...

This Hazardous Weather Outlook is for eastern New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay rainfall amounts and
wind damage to the National Weather Service in Albany New York.

NYZ042-082-VTZ014-101200-
Northern Warren-Northern Fulton-Western Windham-
812 PM EST Tue Jan 9 2024

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM EST WEDNESDAY...

This Hazardous Weather Outlook is for east central New York,
eastern New York and southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay snowfall and rainfall
amounts and wind damage to the National Weather Service in Albany
New York.

VTZ015-101200-
Eastern Windham-
812 PM EST Tue Jan 9 2024

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

This Hazardous Weather Outlook is for southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay snowfall and rainfall
amounts and wind damage to the National Weather Service in Albany
New York.

VTZ013-101200-
Bennington-
812 PM EST Tue Jan 9 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY AFTERNOON...
...HIGH WIND WARNING IN EFFECT UNTIL 7 AM EST WEDNESDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM EST WEDNESDAY...

This Hazardous Weather Outlook is for southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Wind Warning.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay rain and snowfall amounts,
flooding, and wind damage reports to the National Weather Service in
Albany New York.

In the hours before

Local storm report, Jan 9, 8:47 PM EST, 2 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
847 PM EST Tue Jan 09 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     Snow             Adams                   42.63N  73.12W
01/09/2024  M3.5 inch        Berkshire          MA   Amateur Radio

&&

Event Number ALY2400504

MEM
Local storm report, Jan 9, 9:05 PM EST, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
905 PM EST Tue Jan 09 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Snow             East Jewett             42.24N  74.15W
01/09/2024  M3.8 inch        Greene             NY   Trained Spotter

&&

Event Number ALY2400505

MEM
Local storm report, Jan 9, 9:21 PM EST, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
921 PM EST Tue Jan 09 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     Snow             Queensbury              43.29N  73.72W
01/09/2024  M4.0 Inch        Warren             NY   WeatherNet6

            WeatherNet6

0758 PM     Snow             Granville               43.38N  73.35W
01/09/2024  M3.0 Inch        Washington         NY   WeatherNet6

            WeatherNet6

0801 PM     Snow             Warrensburg             43.49N  73.79W
01/09/2024  M6.2 Inch        Warren             NY   WeatherNet6

            WeatherNet6

&&

Event Number ALY2400506
Event Number ALY2400507
Event Number ALY2400508

JPV
Local storm report, Jan 9, 9:34 PM EST, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
934 PM EST Tue Jan 09 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     Snow             Townshend               43.04N  72.67W
01/09/2024  M5.5 inch        Windham            VT   Trained Spotter

&&

Event Number ALY2400509

MEM
Local storm report, Jan 9, 10:13 PM EST, 42 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
1013 PM EST Tue Jan 09 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     Snow             Galway                  43.01N  74.08W
01/09/2024  M2.3 Inch        Saratoga           NY   WeatherNet6

            WeatherNet6

&&

Event Number ALY2400510

JPV
Local storm report, Jan 9, 10:36 PM EST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
1036 PM EST Tue Jan 09 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     Snow             Warrensburg             43.50N  73.78W
01/09/2024  M6.3 inch        Warren             NY   Trained Spotter

&&

Event Number ALY2400511

JPV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Litchfield

When
January 9, 10:55 PM EST to January 10, 3:00 PM EST
Where
Litchfield County, 13.46 mi SSE of Pomperaug to 14.01 mi SSE of Pomperaug
Cause
Heavy Rain
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
41.339, -73.124

The Housatonic River at Stevenson Dam rose above moderate flood stage during the late evening hours on January 9 into the afternoon hours on January 10. This resulted in numerous homes in the Maples area of Shelton along Indian Well Road to be affected by flooding.

Flood, Litchfield

When
January 10, 12:26 AM EST to January 11, 7:50 PM EST
Where
Litchfield County, 2.92 mi S of Lanesville to 4.85 mi S of Lanesville
Cause
Heavy Rain
Property damage
$20,000
Reported by
River/Stream Gage
Coordinates
41.488, -73.426

The Still Water at Brookfield rose above major flood stage during the early morning hours on January 10 to the late evening hours on January 10. This resulted in the river flooding roads and parking lots as well as some buildings along the river.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2024Every state in 2024This day in weather historyWarnings in Connecticut, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1156400, 1156401.